North Carolina, 2014

Lightning Strike in North Carolina, April 28, 2014

April 28, 2014 · NWS ILM · 1 event in 1 county or zone

A stationary front produced thunderstorms along it. Lightning struck a residence and started a fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A stationary front produced thunderstorms along it. Lightning struck a residence and started a fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 28, 5:50 AM EST, 1 hour earlier.

Area forecast discussion, Apr 28, 5:50 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
650 AM EDT MON APR 28 2014

.SYNOPSIS...
HIGH PRESSURE OFF THE SOUTHEAST UNITED STATES WILL CONTINUE TO
BRING MILD SOUTHERLY WINDS TO THE REGION. SHOWERS AND THUNDERSTORMS
WILL INCREASE IN COVERAGE TODAY THROUGH WEDNESDAY AS A TROUGH OF LOW
PRESSURE APPROACHES FROM THE WEST. ANOTHER QUICK ROUND OF RAIN IS
POSSIBLE LATE FRIDAY AND SATURDAY BEFORE CONDITIONS DRY OUT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 630 AM MONDAY...WEAK AREA OF MID LEVEL INSTABILITY HAS BEEN
GENERATING SOME LIGHT RAIN JUST WEST OF THE FORECAST AREA. A FEW
SITES WITHIN THE FORECAST AREA HAVE REPORTED LIGHT RAIN BUT SO FAR
NO MEASURABLE PRECIP HAS DEVELOPED. ALTHOUGH THIS MID LEVEL
INSTABILITY IS LACKING A STRONG TRIGGERING MECHANISM IT IS VERY
NEAR THE FRONT STALLED CLOSE TO THE NC/SC BORDER. THE LOW LEVEL
CONVERGENCE ALONG THE FRONT IS WEAK BUT IT APPEARS TO BE JUST
ENOUGH. THIS AREA OF ENHANCED LIFT IS SLOWLY LIFTING NORTH AND
EAST AND IS DIMINISHING AS IT DOES SO. WILL MAINTAIN THE DRY
FORECAST THROUGH THE MORNING HOURS THOUGH WITH NON ZERO POP.

ANOTHER INTERESTING DEVELOPMENT HAS BEEN THE CLEAR SKIES/CALM
WINDS ON THE BACKSIDE OF THE STALLED FRONT ACROSS COASTAL NC. THIS
HAS ALLOWED SOME RADIATIONAL COOLING AND TEMPS HAVE DROPPED INTO
THE 50S IN PLACES. HAVE MADE ADJUSTMENTS TO TEMPS AS NEEDED.
PREVIOUS DISCUSSION FOLLOWS:

AS OF 3 AM MONDAY...TODAY WILL MARK THE BEGINNING OF A MORE ACTIVE
PERIOD WEATHER WISE AS MOISTURE AND INSTABILITY RETURN TO THE
REGION. SEVERAL FACTORS APPEAR SUPPORTING AFTERNOON AND EVENING
CONVECTION APPEAR TO BE IN PLACE. TEMPERATURES WILL AGAIN RUN ABOVE
CLIMO ALTHOUGH MOST AREAS WILL END UP COOLER THAN SUN GIVEN MORE
CLOUD COVER AND INCREASING MOISTURE. HOWEVER THE BUILDING THETA E
RIDGE WILL MORE THAN MAKE UP FOR THE SLIGHTLY COOLER TEMPERATURES.

CONVECTION IS LIKELY INITIATE ALONG THE SEABREEZE AS WELL AS THE
BOUNDARY CURRENTLY STALLED ACROSS THE NORTHERN PORTION OF THE
FORECAST AREA. ALTHOUGH THIS BOUNDARY WILL LIKELY LIFT NORTH BEFORE
DEEPER CONVECTION IS ABLE TO DEVELOP IT WILL NOT MOVE FAR FROM THE
NORTH EDGE OF THE FORECAST AREA. THIS WILL KEEP POP HIGHER FOR
NORTHERN TIER COUNTIES. OUTFLOW FROM INITIAL CONVECTION SHOULD HELP
INCREASE STORM COVERAGE BUT DO NOT EXPECT A WIDESPREAD EVENT. THE
MID LEVEL RIDGE AXIS REMAINS WEST OF THE AREA WELL INTO THE
AFTERNOON PROVIDING SOME MID LEVEL SUBSIDENCE. THIS WILL BE
STRONGEST ACROSS THE SC COAST WHERE HEIGHTS NEVER REALLY FALL AND
SHOULD RESULT IN LIMITED COVERAGE...MAINLY ALONG THE SEA BREEZE.
ACROSS INLAND SC HEIGHT FALLS IN THE AFTERNOON SHOULD HELP EXPAND
CONVECTION BEFORE LOSS OF HEATING CAUSES ACTIVITY TO SLOWLY WEAKEN.
LIMITED FORCING ALOFT TODAY MEANS CONVECTION IS LIKELY TO GET
STARTED A BIT LATER. LATEST HIGH RESOLUTION MODELS SUPPORT THIS
THEORY...SHOWING VERY LITTLE IN THE WAY OF CONVECTION DEVELOPING
BEFORE 17Z. HAVE DELAYED PRECIP DEVELOPMENT BY A FEW HOURS.

AREA HAS BEEN REMOVED FROM SLIGHT RISK FOR TODAY. CANNOT RULE OUT AN
ISOLATED STRONG TO SEVERE STORM LATE THIS AFTERNOON BUT SHOWERS WITH
A FEW ISOLATED "GARDEN VARIETY" THUNDERSTORMS LATE IN THE DAY ARE
MORE PROBABLE.

NOT EXPECTING MUCH PRECIP FOR THE OVERNIGHT PERIOD...OTHER THAN WHAT
LINGERS FROM DIURNAL CONVECTION THAT WILL BE WANING. MID LEVEL RIDGE
AXIS SHIFTS OFFSHORE WITH DEEP SOUTHWEST FLOW OVER THE REGION.
ALTHOUGH HEIGHTS WILL BE FALLING TONIGHT THERE WILL NOT BE ANY
SURFACE BASED INSTABILITY NOR IS THERE ANY SHORTWAVE TROUGH
PROJECTED TO CROSS THE SOUTHEAST. SHOULD BE A RELATIVELY QUIET NIGHT
WITH ABUNDANT CLOUD COVER AND LOWS WELL ABOVE CLIMO.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...ALL EYES WILL BE ON THE SYSTEM NOW MOVING ACROSS THE
CENTRAL U.S AS IT MAKES ITS MOVE ON THE EAST COAST. THE GFS...WHICH
I HAVE BEEN LEANING TOWARD FOR A FEW CYCLES NOW REMAINS CONSISTENT
WITH THE BEST LIFT AND MOISTURE COUPLING LATE WEDNESDAY AND INTO THE
MORNING HOURS THURSDAY. I HAVE INCREASED POPS BASICALLY ACROSS THE
BOARD MORESO FOR THE LATER PERIODS. SPC CONTINUES TO HAVE THE AREA
IN A SLIGHT RISK FOR BOTH DAYS. TEMPERATURE GUIDANCE IS IN GOOD
AGREEMENT OUTSIDE OF DAYTIME HIGHS FOR WEDNESDAY WITH THE NAM/MET
NUMBERS ONCE AGAIN COOLER. INHERITED BLEND WILL SUFFICE FOR NOW.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 AM MONDAY...THE FOCUS FOR THE EXTENDED BEGINS TO SHIFT FROM THE
LONG ADVERTISED SYSTEM THAT IS CURRENTLY PLODDING ACROSS THE CENTRAL
U.S TO A SECONDARY WAVE LATE IN THE PERIOD. THE LATEST MEDIUM RANGE
GUIDANCE CONTINUES TO ADVERTISE A WET SCENARIO MAINLY ALONG THE
COAST. I HAVE TWEAKED THE POPS FOR SATURDAY TO REPRESENT MORE OF A
COASTAL SYSTEM ALTHOUGH THERE IS STILL PLENTY OF TIME FOR THIS TO
CHANGE. POPS REMAIN IN THE FORECAST FOR THURSDAY AND FRIDAY MOSTLY
VIA THE LOWER CONFIDENCE IN THE PROGRESS OF THE INITIAL SYSTEM. NO
CHANGES TO THE TEMPERATURE FORECAST.

&&

.AVIATION /12 MONDAY THROUGH FRIDAY/...
AS OF 12..SOME LIGHT SHOWERS ARE MOVING THROUGH THE EASTERN PORTION
OF THE REGION. PRECIP IS FALLING MAINLY OUT OF MID CLOUD. VFR THIS
MORNING. MODELS ARE IN REASONABLY GOOD AGREEMENT IN INTRODUCING
CONVECTION THIS AFTERNOON OVER THE NORTHERN HALF OF THE
CWA...ASSOCIATED WITH A WARM FRONT AND RETURN MOISTURE FLOW.
MOISTURE IS FAIRLY DEEP...AND IF THE CONVECTIVE TEMP IS
REACHED...THERE SHOULD BE FAIRLY GOOD COVERAGE OF SHOWERS. MOST OF
THE ACTIVITY WILL END THIS EVENING AS THE WARM FRONT WAVES NORTH.
WITH THE SOUTHWESTERLY FLOW TONIGHT...IFR STRATUS IS A REASONABLE
BET.

EXTENDED OUTLOOK...ISOLATED AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY. OTHERWISE EXPECT VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 630 AM MONDAY...HIGH PRESSURE REMAINS OVER THE AREA WITH
STALLED FRONT BISECTING THE WATERS. THIS FRONT WILL LIFT NORTH
THIS MORNING...LEAVING HIGH PRESSURE BEHIND. GRADIENT REMAINS
LIGHT WITH SOUTH TO SOUTHEAST FLOW...EVEN ON THE NORTH SIDE OF
THE BOUNDARY. SPEEDS WILL REMAIN UNDER 10 KT THROUGH THE MORNING
HOURS WITH SEAS 2 FT OR LESS. PREVIOUS DISCUSSION FOLLOWS:

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...A SOUTH TO OCCASIONALLY SOUTHEAST FLOW WILL
PREVAIL THROUGH THE PERIOD. THE STRONGEST WINDS SHOULD OCCUR LATE
WEDNESDAY WHEN A RANGE OF 20-25 KNOTS. FOR THE MOST PART A RANGE OF
15-20 KNOTS SHOULD BE FAIRLY PERSISTENT BEFORE THIS. SEAS WILL
GRADUALLY BUILD FROM AN INITIAL RANGE OF 1-3 FEET TO 3-5 AND
POSSIBLY 4-6 FEET BY THE END OF SECOND HALF OF THE PERIOD.

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 AM MONDAY...THE MAIN ISSUE FOR THE MARINE COMMUNITY WILL BE
THE TIMING OF THE WIND SHIFT WITH THE FRONT ASSOCIATED WITH THE MAIN
INITIAL SYSTEM. THIS SHOULD OCCUR LATE THURSDAY/EARLY FRIDAY
ALTHOUGH CONFIDENCE IS LOW DUE TO THE SLOW NATURE OF THIS SYSTEM.
PRECEDING THIS...EXPECT A SOUTHWEST FLOW OF 15-20 KNOTS. FOR FRIDAY
EXPECT A LIGHTER AND MORE VARIABLE FLOW. SIGNIFICANT SEAS WILL BE
HOVERING AT OR JUST BELOW SMALL CRAFT CRITERIA THURSDAY 3-5 FEET
DROPPING SLIGHTLY FRIDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SHK
NEAR TERM...III
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...43
Hazardous weather outlook, Apr 28, 3:10 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
410 AM EDT MON APR 28 2014

NCZ107-291000-
INLAND NEW HANOVER-
410 AM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

MINOR COASTAL FLOODING MAY OCCUR ALONG THE CAPE FEAR RIVER AT
DOWNTOWN WILMINGTON THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MINOR COASTAL FLOODING MAY OCCUR ALONG THE CAPE FEAR RIVER AT
DOWNTOWN WILMINGTON TUESDAY EVENING AND WEDNESDAY EVENING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-053>056-
291000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
410 AM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-291000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
410 AM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SMALL CRAFT CONDITIONS ARE POSSIBLE LATE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

III

The radar

The Wilmington radar (KLTX), 84 km away, was scanning. The volume nearest the first event began at 11:49 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bladen

When
April 28, 6:50 AM EST
Where
Bladen County, 3.04 mi SE of White Oak
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.715, -78.667

Lightning struck a home on Ruskin Road near White Oak. The lightning set a barn on fire and the fire spread to the house.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510158.